Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Austin/San Antonio, TX

August 28, 2021Comal County, Texas

NWS Austin/San Antonio, TX issued this special weather statement at Aug 28, 2021, 7:48 PM CDT for Comal County, Texas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2021, 7:48 PM CDT (00:48 UTC)
Expired
Aug 28, 2021, 8:15 PM CDT
In force
27 min
Issued by
NWS Austin/San Antonio, TX
Hail
0.00 in
Wind
40

County Comal County, TX

The radar

The Austin/San Antonio radar (KEWX), 10 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 0.8 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2021-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1170 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2021-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1170 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1179 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

957 
WWUS84 KEWX 290048
SPSEWX

Special Weather Statement
National Weather Service Austin/San Antonio TX
748 PM CDT Sat Aug 28 2021
 
TXZ206-290115-
Comal TX-
748 PM CDT Sat Aug 28 2021

...A strong thunderstorm will impact portions of east central Comal
County through 815 PM CDT...

At 747 PM CDT, Doppler radar was tracking a strong thunderstorm over
New Braunfels, moving northwest at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
New Braunfels, Freiheit, Gruene and New Braunfels Regional Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 2983 9817 2975 9803 2971 9805 2969 9808
      2969 9809 2973 9822
TIME...MOT...LOC 0047Z 123DEG 15KT 2973 9808 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

RUNYEN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this special weather statement went out at Aug 28, 6:43 PM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 28, 6:43 PM CDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
643 PM CDT Sat Aug 28 2021

.AVIATION...
Isolated showers and thunderstorms are moving through the region. One
of these is currently moving across SAT, but not having any impact on
the flying category. These storms will continue until around sunset.
Otherwise, all airports will be VFR through the evening and much of
the overnight. MVFR level clouds will develop overnight and become a
ceiling in the San Antonio area. AUS and DRT should remain VFR. The
San Antonio area airports will rebound to VFR by around noon Sunday.
Showers and thunderstorms will develop again Sunday afternoon.

&&

.PREV DISCUSSION... /ISSUED 204 PM CDT Sat Aug 28 2021/

SHORT TERM (Tonight through Sunday Night)...

The radar this afternoon has already begun to light up with isolated
showers and a few thunderstorms across much of South Central Texas.
While the inverted trough that is helping spark off this activity is
not very evident on GOES Water Vapor, just looking at the storm
motion on radar and the trends in the Visible Satellite point to the
trough being located somewhere across the Southern Edwards Plateau
around Medina and Uvalde Counties. This is likely way we are seeing
more activity further west earlier than usual with isolated activity
already beginning across Kinney, Uvalde, and Zavala counties. There
is plenty of surface moisture to work with as dew points continue in
the 70s, and looking at the 12z and 18z area soundings precipitable
water values range from 1.5 to 2.2 inches indicating a juicy
atmosphere. This is supported by the few rainfall reports we already
gotten this afternoon suggesting a quick 1/3 to 1/2 inch of rain is
possible out of these mostly small showers and storms. Through the
afternoon the spotty activity will continue. The main hazards will
be the already discussed brief downpours, lightning, along with some
up to 40 mph wind gusts. Afternoon highs thanks to the increase
cumulus and cumulonimbus coverage will be kept below seasonal
normals. In general activity should end this evening with the loss
of daytime heating, but some showers could linger across the Rio
Grande Plains, closest to the exiting trough.

For Sunday, while the area won't have much of a synoptic focus for
showers and thunderstorms plenty of surface moisture will remain in
place. Models hint at the biggest focus for showers and
thunderstorms Sunday afternoon will be across the Edwards Plateau
and Hill Country, so have kept the highest PoPs in these areas. This
may be in response to a piece of vorticity wrapping around the
exterior of Hurricane Ida as it nears making landfall along the
Louisiana coast. Temperatures once again will be kept below seasonal
normals with the cloudcover and moisture in place.

LONG TERM (Monday through Saturday)...

The long term starts out interesting, as the area may receive just
enough moisture as the mid-level trough absorbs Hurricane Ida. This
could result in a few isolated showers or storms Monday afternoon
and early evening. Any storms that form will be short- lived, with
the primary hazard being locally heavy downpours.

Temperatures will actually start to increase as the region briefly
becomes entrenched within northerly flow on the western periphery of
Ida. A localized increase in temperatures is typical to the west of a
landfalling hurricane, as large scale subsidence and sinking motion
on the western periphery of the storm helps to heat and dry air
parcels as they sink to the surface. Tuesday and Wednesday will
likely be the hottest days of the week, as northerly flow takes hold,
temperatures will warm into the mid to upper 90s for most, with some
spots topping the century mark, especially over the Coastal Plains
and Rio Grande Plains. Even with the warmer temperatures expected,
soil moisture levels are still quite high considering how rainy and
unsettled the weather has been this Summer. This should act to keep
temps somewhat in check, preventing widespread upper 90s and low
100s.

By Thursday-Saturday, the pattern shifts back into what appears to be
a more active phase, with easterly surface flow allowing for daily
rain and thunderstorm chances. The reason for the return to easterly
flow? What actually appears to be the mid-level remnants of Ida
moving back southward over the Southeastern US. All three models, the
GFS, ECMWF, and Canadian have this scenario unfolding, so it does
actually have some credibility. Will wait and see how the overall
pattern unfolds, but increased rain and storms chances are expected
heading into the end of the week and next weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              75  92  76  95  77 /  30  40  10  30  -
Austin Bergstrom Intl Airport  74  92  75  95  76 /  30  40  10  20  -
New Braunfels Muni Airport     73  92  74  95  75 /  30  40  10  30  10
Burnet Muni Airport            73  89  73  93  74 /  20  50  10  20  -
Del Rio Intl Airport           76  92  77  95  78 /  30  40  20  20  -
Georgetown Muni Airport        75  91  75  94  76 /  30  40  10  20  -
Hondo Muni Airport             73  92  75  95  76 /  30  40  10  20  -
San Marcos Muni Airport        73  92  75  95  75 /  30  40  10  30  -
La Grange - Fayette Regional   75  92  77  95  77 /  30  30  10  20  10
San Antonio Intl Airport       75  91  77  94  77 /  30  50  10  30  10
Stinson Muni Airport           76  93  77  96  78 /  30  40  10  30  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...05
Long-Term...Runyen
Hazardous weather outlook, Aug 28, 4:00 AM CDT, 15 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
400 AM CDT Sat Aug 28 2021

TXZ171>173-183>194-202>209-217>225-228-290900-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
400 AM CDT Sat Aug 28 2021

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Aug 28, 7:11 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
711 PM CDT Sat Aug 28 2021

TXZ206-290045-
Comal TX-
711 PM CDT Sat Aug 28 2021

...A strong thunderstorm will impact portions of south central Comal
County through 745 PM CDT...

At 710 PM CDT, Doppler radar was tracking a strong thunderstorm near
Garden Ridge, or 8 miles west of New Braunfels, moving west at 15
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
New Braunfels, Bulverde, Smithson Valley and Solms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2978 9816 2966 9817 2966 9836 2967 9838
      2970 9838 2971 9834 2972 9834 2973 9835
      2972 9838 2973 9838 2974 9840 2984 9839
TIME...MOT...LOC 0010Z 099DEG 13KT 2972 9825

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RUNYEN
Special weather statement, Aug 28, 7:48 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
748 PM CDT Sat Aug 28 2021

TXZ206-290115-
Comal TX-
748 PM CDT Sat Aug 28 2021

...A strong thunderstorm will impact portions of east central Comal
County through 815 PM CDT...

At 747 PM CDT, Doppler radar was tracking a strong thunderstorm over
New Braunfels, moving northwest at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
New Braunfels, Freiheit, Gruene and New Braunfels Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2983 9817 2975 9803 2971 9805 2969 9808
      2969 9809 2973 9822
TIME...MOT...LOC 0047Z 123DEG 15KT 2973 9808

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RUNYEN

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 7:11 PM CDTSpecial Weather StatementEWXComal34 min

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.